A numerical method for Lane-Emden equations using hybrid functions and the collocation method. (English) Zbl 1235.65107

Summary: A numerical method to solve Lane-Emden equations as singular initial value problems is presented in this work. This method is based on the replacement of unknown functions through a truncated series of hybrid of block-pulse functions and Chebyshev polynomials. The collocation method transforms the differential equation into a system of algebraic equations. It also has application in a wide area of differential equations. Corresponding numerical examples are presented to demonstrate the accuracy of the proposed method.


65L99 Numerical methods for ordinary differential equations
34A34 Nonlinear ordinary differential equations and systems
Full Text: DOI


[1] S. Chandrasekhr, Introduction to Study of Stellar Structure, Dover, New York, NY, USA, 1967.
[2] H. T. Davis, Introduction to Nonlinear Differential and Integral Equations, Dover, New York, NY, USA, 1962. · Zbl 0217.54002 · doi:10.1145/368273.368557
[3] O. U. Richardson, The Emission of Electricity from Hot Bodies, Longman, Green and Co., London, UK, 1921.
[4] N. T. Shawagfeh, “Nonperturbative approximate solution for Lane-Emden equation,” Journal of Mathematical Physics, vol. 34, no. 9, pp. 4364-4369, 1993. · Zbl 0780.34007 · doi:10.1063/1.530005
[5] A.-M. Wazwaz, “A new algorithm for solving differential equations of Lane-Emden type,” Applied Mathematics and Computation, vol. 118, no. 2-3, pp. 287-310, 2001. · Zbl 1023.65067 · doi:10.1016/S0096-3003(99)00223-4
[6] A.-M. Wazwaz, “A new method for solving singular initial value problems in the second-order ordinary differential equations,” Applied Mathematics and Computation, vol. 128, no. 1, pp. 45-57, 2002. · Zbl 1030.34004 · doi:10.1016/S0096-3003(01)00021-2
[7] J. I. Ramos, “Series approach to the Lane-Emden equation and comparison with the homotopy perturbation method,” Chaos, Solitons and Fractals, vol. 38, no. 2, pp. 400-408, 2008. · Zbl 1146.34300 · doi:10.1016/j.chaos.2006.11.018
[8] M. Dehghan and F. Shakeri, “Approximate solution of differential equation arising in astrophysics using the variation method,” New Astronomy, vol. 13, pp. 53-59, 2008.
[9] S. A. Yousefi, “Legendre wavelets method for solving differential equations of Lane-Emden type,” Applied Mathematics and Computation, vol. 181, no. 2, pp. 1417-1422, 2006. · Zbl 1105.65080 · doi:10.1016/j.amc.2006.02.031
[10] K. Parand, M. Dehghan, A. R. Rezaei, and S. M. Ghaderi, “An approximation algorithm for the solution of the nonlinear Lane-Emden type equations arising in astrophysics using Hermite functions collocation method,” Computer Physics Communications, vol. 181, no. 6, pp. 1096-1108, 2010. · Zbl 1216.65098 · doi:10.1016/j.cpc.2010.02.018
[11] H. Adibi and A. M. Rismani, “On using a modified Legendre-spectral method for solving singular IVPs of Lane-Emden type,” Computers & Mathematics with Applications, vol. 60, no. 7, pp. 2126-2130, 2010. · Zbl 1205.65201 · doi:10.1016/j.camwa.2010.07.056
[12] A.-M. Wazwaz, “A reliable treatment of singular Emden-Fowler initial value problems and boundary value problems,” Applied Mathematics and Computation, vol. 217, no. 24, pp. 10387-10395, 2011. · Zbl 1220.65095 · doi:10.1016/j.amc.2011.04.084
[13] S. Karimi Vanani and A. Aminataei, “On the numerical solution of differential equations of Lane-Emden type,” Computers & Mathematics with Applications, vol. 59, no. 8, pp. 2815-2820, 2010. · Zbl 1193.65151 · doi:10.1016/j.camwa.2010.01.052
[14] M. Razzaghi and H.-R. Marzban, “Direct method for variational problems via hybrid of block-pulse and Chebyshev functions,” Mathematical Problems in Engineering, vol. 6, no. 1, pp. 85-97, 2000. · Zbl 0987.65055 · doi:10.1155/S1024123X00001265
[15] C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zhang, Spectral Methods on Fluid Dynamics, Springer, New York, NY, USA, 1988. · Zbl 0658.76001
[16] K. Maleknejad and M. Tavassoli Kajani, “Solving linear integro-differential equation system by Galerkin methods with hydrid functions,” Applied Mathematics and Computation, vol. 159, no. 3, pp. 603-612, 2004. · Zbl 1063.65145 · doi:10.1016/j.amc.2003.10.046
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.